Alert archive / Pennsylvania / Flash Flood Warnings in 2010

Flash Flood Warning 20, NWS State College, PA

September 27, 2010Adams County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 27, 2010, 1:55 PM EDT for Adams County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2010, 1:55 PM EDT (17:55 UTC)
Expired
Sep 27, 2010, 4:37 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Adams County, PA, York County, PA

The radar

The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2010-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2010-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WGUS51 KCTP 271755
FFWCTP
PAC001-133-272245-
/O.NEW.KCTP.FF.W.0020.100927T1755Z-100927T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT MON SEP 27 2010

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN YORK COUNTY...
  EASTERN ADAMS COUNTY...

* UNTIL 645 PM EDT...

* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN CONTINUING TO MOVE NORTH ACROSS EASTERN ADAMS AND  
  WESTERN YORK COUNTIES. RAINFALL RATES OF UP TO ONE INCH PER        
  HOUR WILL BE COMMON THROUGH LATE THIS AFTERNOON. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  HANOVER...PARKVILLE...NEW OXFORD...EAST BERLIN...YORK 
  SPRINGS...FRANKLINTOWN...WEIGELSTOWN...YORK AND GETTYSBURG.

DOPPLER RADAR ESTIMATED RAINFALL...AND SPOTTER REPORTS INDICATED 
THAT AROUND 1 INCH OF RAIN HAS FALLEN OVER THE PAST HOUR NEAR 
HANOVER AND LITTLESTOWN. ADDITIONAL RAINFALL OF 2 TO 3 INCHES IS 
POSSIBLE OVER THE WARNED AREA BETWEEN 2 AND 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3973 7723 3999 7726 4014 7705 4016 7699
      4015 7698 4017 7697 4017 7692 4019 7692
      4021 7686 4012 7677 3997 7670 3972 7666

$$

FORECASTER: LAMBERT
1 follow-up statement
199 
WGUS71 KCTP 272037
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 PM EDT MON SEP 27 2010

PAC001-133-272045-
/O.CAN.KCTP.FF.W.0020.000000T0000Z-100927T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YORK PA-ADAMS PA-
437 PM EDT MON SEP 27 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN ADAMS AND
WESTERN YORK COUNTIES...

RUNOFF FROM EARLIER HEAVY RAINFALL PRODUCED NO FLOODING PROBLEMS 
ACROSS THE AREA. THERE IS NO LONGER AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANOVER...
PARKVILLE...WEIGELSTOWN...YORK AND GETTYSBURG.

LAT...LON 3973 7723 3999 7726 4014 7705 4016 7699
      4015 7698 4017 7697 4017 7692 4019 7692
      4021 7686 4012 7677 3997 7670 3972 7666

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 12:10 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 27, 12:10 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1210 PM EDT MON SEP 27 2010

.SYNOPSIS...
A DEEPENING STORM SYSTEM WILL BRING WIDESPREAD BENEFICIAL RAINS TO
THE REGION FOR EARLY THIS WEEK. AFTER A BRIEF BREAK WITH DRIER
WEATHER FOR MID WEEK...MORE RAIN IS POSSIBLE FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
DEVELOPING STORM ALONG THE FRONTAL SYSTEM OVER THE SERN STATES
WILL CONTINUE TO BRING RAIN TO PENNSYLVANIA THROUGH TONIGHT.

LARGE PLUME OF DEEP TROPICAL MOISTURE...PWATS MORE THAN 2
INCHES...SOME 2-4 STD DEV ABOVE NORMAL...CONTINUES TO SURGE
NORTHWARD ON A STRENGTHENING SOUTH-SOUTHEASTERLY FLOW AHEAD OF
THE DEEP UPPER LOW THAT IS SPINNING INTO THE LOWER TN VALLEY.
EASTERLY LOW LEVEL WIND ANOMALY OF 1-3 STD DEV ABOVE NORMAL GETS
REPLACED BY A STRONG SOUTHERLY WIND MAX OF 2-3 STD DEV ABOVE
NORMAL BY LATE TODAY AND TONIGHT. DECREASING STABILITY...
INCREASING MOISTURE AND STRONG JET DYNAMICS ALL POINT TO A
WIDESPREAD MODERATE TO HEAVY RAINFALL EVENT.

WHILE WE HAVE BEEN DRY...CONCERN WILL BE FOR THE POTENTIAL OF SOME
LOCALIZED FLOODING IF ANY KIND OF CONVECTIVE ORGANIZATION CAN
MANAGE ITSELF...DROPPING HEAVY RAINS IN A VERY SHORT PERIOD OF
TIME. BIGGEST CONCERNS EARLY IN THIS EVENT POINTING TOWARD A N-S
BAND WEST OF KMDT NEAR SOUTH MOUNTAIN WHICH HAS SHOWN SOME
TRAINING ECHOS. BUT RATES REMAIN MODERATE THUS FAR.

OTHERWISE THE REGION SHOULD EASILY BE ABLE TO SOAK UP THE
WIDESPREAD 1-2 INCH AMOUNTS EXPECTED. BEST WINDOW OF OPPORTUNITY
FOR THE POTENTIAL CONVECTIVE DEVELOPMENTS LOOKS TO BE LATER
TONIGHT OR EARLY TUESDAY AS THE UPPER LOW AND SFC FRONT SWING INTO
THE REGION. MODELS SHOW A RAPID INCREASE IN MID LEVEL WIND AND
CORRESPONDING DECREASE IN STABILITY. WITH THE SHEARING OUT UPPER
LOW...WE HAVE SEEN MANY CASES IN THE PAST WHERE THIS LED TO THE
DEVELOPMENT OF A NARROW COLD FRONTAL RAIN-BAND WHICH IN TURN LED
TO A BRIEF BUT SIGNIFICANT PERIOD OF STRONG TO SEVERE WIND GUSTS
AS WELL AS LOCALLY HEAVY RAINS.

REMAINS TO BE SEEN IF WE CAN MANAGE SUCH A DEVELOPMENT...BUT THE
INGREDIENTS ARE ALL CERTAINLY IN PLACE.

&&

.SHORT TERM /TUESDAY/...
LATEST SHORT RANGE GUIDANCE SHOWS PRECIP WINDING DOWN TO SHOWERS
EARLY IN THE DAY TUESDAY AND THE LOW AND FRONT SCOOT OFF TO THE
NORTHEAST. MAY SEE SOME SUNSHINE BEFORE THE DAY IS
OUT...ESPECIALLY OVER SERN AREAS...BUT OVERALL I KEPT A CLOUDY AND
SHOWERY FORECAST IN FOR THE REGION. TEMPS SHUD RISE INTO THE 70S
BEFORE DROPPING OFF SOMEWHAT IN THE AFTERNOON. WITH DEWPOINTS IN
THE 60S..IT WILL ACTUALLY FEEL A BIT HUMID FOR A TIME AS WELL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
CONFIDENCE REMAINS LOW FOR WHAT IS IN STORE FOR LATER IN THE WEEK
AS DIFFERENT MODELS DANCE AROUND WITH WHETHER OR NOT TO BRING MORE
TROPICAL MOISTURE UP THE EASTERN SEABOARD INTO THE REGION.

OPERATIONAL GFS ONCE AGAIN TONIGHT HAS DECIDED TO WANDER AWAY FROM
ITS ENSEMBLE PARTNER AND MOVE THE EASTERN US DEVELOPMENTS OFF THE
COAST LATER IN THE WEEK. THE GEFS HOLDS ONTO MORE UPPER TROFFING
AND KEEPS THE POTENTIAL FOR PRECIP IN THE AREA THRU FRIDAY. THE
84TH HOUR OF THE NEW NAM IS VERY AGGRESSIVE IN KEEPING A STRONG
UPPER LOW BACK OVER THE SERN STATES WHICH SUPPORTS ANOTHER DEEP
SURGE OF TROPICAL MOISTURE. MEANWHILE THE ECMWF IS IN THE MIDDLE
BEING SOMEWHAT DEEPER THAN THE GFS/GEFS BUT NOT AS MUCH AS THE
NAM. GEM ON THE OTHER HAND IS EVEN STRONGER THAN THE NAM AND ALSO
SUGGESTS A SIG RAIN EVENT. IT ALL POINTS TO A LOW CONFIDENCE FCST
AFTER ABOUT WEDNESDAY AS WE COULD EITHER BE COOL BREEZY AND
MAINLY DRY...OR RATHER MUGGY WITH THE POTENTIAL FOR MORE HEAVY
RAIN.

ONE WAY OR ANOTHER...NONE OF THE MODELS HANG ONTO THE POSSIBILITY
OF SIG RAIN FOR THE WEEKEND. IT LOOKS LIKE DRYING SHOULD BE
SETTING IN ON A COOLER NW FLOW...WHICH WOULD LEAVE MOST AREAS
DRY...AND THE NW PART OF THE FCST AREA MOST VULNERABLE TO SOME
MAINLY LIGHT SHOWER ACTIVITY.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
INTENSE CUTOFF LOW OVER THE TN VLY EARLY TODAY WILL LIFT NE...
AND BRING A SOAKING RAIN TO THE AREA FROM S TO N TODAY AND INTO
TUE. HIGH PW VALUES AND STRONG WIND FIELDS WILL SUPPORT HEAVY
RAIN AND PERHAPS STRONG WINDS. FIRST DAY OF WIDESPREAD RAIN
COOL MAX TEMPS SINCE 6/9.

BEST CONDITIONS WILL LIKELY BE ON WED...AS WEAK HIGH PRESSURE
TRIES TO BUILD NE INTO SW PA.

STILL INDICATIONS ARE THAT MORE UPPER LVL ENERGY WILL LIFT NE
LATER IN THE WEEK...WITH HINTS OF A WARM CORE LOW LIFTING NE
ACROSS THE SE STATES. LOOKS LIKE THE MEAN UPPER LVL TROUGH WANTS
TO BE ACROSS THE AREA THIS WEEK. HOWEVER...A LOT COULD CHANGE BY
THEN,

OVERALL...MUCH OF THE NEXT SEVERAL DAYS WILL NOT BE GOOD FOR MUCH
OF ANYTHING... ESPECIALLY AVIATION...WITH WIDESPREAD MVFR AND IFR
CONDITIONS ARE EXPECTED WITH RAIN INTO TUE.

OUTLOOK...
TUE...AM LOW CIGS/TSRA POSS.
WED...AM LOW CIGS/FOG POSS...ESP W MTNS.
THU...RAIN/LOW CIGS POSS SE...OTHERWISE...VFR.
FRI...NO SIG WX EXPECTED.

&&

.EQUIPMENT...
KLNS ASOS COMMS APPEAR TO BE RESTORED...AND OBS ARE BEING
INGESTED AS OF 1353/1402 UTC.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/RXR
NEAR TERM...LA CORTE/RXR
SHORT TERM...LA CORTE
LONG TERM...LA CORTE
AVIATION...FITZGERALD/MARTIN
EQUIPMENT...
Hazardous weather outlook, Sep 27, 3:53 AM EDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 AM EDT MON SEP 27 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-280800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
353 AM EDT MON SEP 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG STORM SYSTEM AND COLD FRONT WILL MOVE INTO THE REGION
BRINGING THE POTENTIAL FOR HEAVY RAINS...LOCALIZED FLOODING AND
PERHAPS EVEN SEVERE WIND GUSTS LATER TONIGHT INTO EARLY TUESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 1:05 PM EDTAreal Flood AdvisoryCTPAdams, York3 hr
Sep 27, 3:03 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lancaster, Lebanon, York4 hr
Sep 27, 3:29 PM EDTSpecial Weather StatementCTPLancaster31 min
Sep 27, 4:07 PM EDTSpecial Weather StatementCTPSchuylkill23 min
Sep 27, 4:14 PM EDTSpecial Weather StatementCTPFranklin31 min
Sep 27, 4:42 PM EDTSpecial Weather StatementCTPFranklin33 min
Sep 27, 4:44 PM EDTSpecial Weather StatementCTPSchuylkill31 min
Sep 27, 5:54 PM EDTSpecial Weather StatementCTPFulton36 min

Nearby

Flash Flood Warnings in Pennsylvania, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.